Texas, 2019

Wildfire in Texas, August 16 to 17, 2019

August 16 to 17, 2019 · NWS AMA · 1 event in 1 county or zone

The Roger Group Wildfire began around 1829CST about nine miles south southwest of Tascosa Texas in Oldham County or about twelve miles south of Vega Texas on US Highway 385. The wildfire was determined to be caused by downed power lines and consumed approximately three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Roger Group Wildfire began around 1829CST about nine miles south southwest of Tascosa Texas in Oldham County or about twelve miles south of Vega Texas on US Highway 385. The wildfire was determined to be caused by downed power lines and consumed approximately three hundred acres. There were no reports of any injuries or fatalities and there were no reports of any homes or other structures being threatened, damaged or destroyed by the wildfire. There were a total of five fire departments or other fire agencies that responded to the wildfire. The wildfire was contained around 2115CST and brought under control around 0018CST on August 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 5:12 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 16, 5:12 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
612 PM CDT Fri Aug 16 2019

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at all three TAF sites through 00Z
Sunday. An isolated thunderstorm may impact mainly the Dalhart and
possibly even the Amarillo TAF site between 00Z and 05Z Saturday.
Winds will be mainly southeast to south and southwest 5 to 15
knots and 10 to 20 knots at all three TAF sites. Winds may be
stronger and gusty and also erratic in and near thunderstorms.

Schneider

&&

.PREV DISCUSSION... /Issued 351 PM CDT Fri Aug 16 2019/

SHORT TERM (Tonight and Saturday)...

Zonal flow continues over the Panhandles today. Hot temperatures
continue across the Southern High Plains. 850mb temperatures are
near 34C across the western Panhandles. Several areas are in the
100- 105F range with temperatures and this will likely be the
result again on Saturday. Lee surface low to track across the
Panhandles this afternoon, and again tomorrow afternoon, with a
pseudo-dryline setup. Although dewpoints are lower than have been
most of the summer, as we now have drier air over the Panhandles.
Still enough moisture that strong inverted-V profiles are setting
up and if thunderstorms form damaging wind gusts are very
possible. The question still remains as to how much storm activity
will we see? CAPE values are dropping off as we move further into
the afternoon, but DCAPE values are in the 1800-2200J/kg. Right
now going slight chance from a Hereford to Canadian line eastward
for this evening. Weak cu field setting up over this area but so
far no vertical extent.

Heat Advisory remains in effect for the Canyon Floor and a few
other areas. Other areas are getting close, and since tomorrow may
very well be a carbon copy of today, maybe a degree or two
higher, we should have a good feel as to what other areas may need
highlights. So this will be deferred to the midnight shift to get
the next set of highlights out.

Weber

LONG TERM (Saturday night through Thursday)...

Noteworthy items include the chances for convection ongoing as
the period begins Saturday night, followed by two days of
temperatures around 100-105. Thunderstorms chances may come to
fruition again middle to end of next week, but a few things will
have to work in tandem for this to be achieved.

Summertime convection continues tomorrow with chances best across
the southeastern Texas Panhandle. We have a H3 jet nosing in
Saturday evening with a very subtle vorticity max in the zonal
flow aloft. A surface trough is also expect to develop across
western parts of the Panhandles. Theta-e values will be highest
across eastern parts of the forecast area. An inverted-V setup is
anticipated looking at forecast soundings, and CAPE values could
end up around 1000 J/kg with decent directional shear in the low
to mid levels, so isolated thunderstorms are possible given these
conditions. DCAPE values around 1500-2000 J/kg are anticipated
Saturday evening, so any thunderstorms that do develop could
produce damaging wind gusts as evaporative cooling creates strong
downdrafts. Widespread severe weather is not likely, but any
thunderstorms that develop will need to be monitored for damaging
wind gusts.

Both Sunday and Monday may end up being hot days as temperatures
reach the 100 to 105 degree range. At the very least, the Palo
Duro Canyon may end up needing a heat advisory these days, if not
more of the forecast area.

Next item of interest is Tuesday night through Wednesday night
for convection potential. Models are in disagreement here with
timing and intensity, but the general consensus is we should see
chances increase again the middle of next week. The big question
is...does the high breakdown? If so, how much influence will this
have on a trough pushing into the Great Lakes, which could extend
a cold front into the Central Plains. The European is more robust
with our chances as it breaks the high down faster. This allows
the trough digging down into the Great Lakes region to achieve
more equatorial progression. This also allows a cold front to
extend down into southern parts of Kansas knocking on our
backdoor. The northern periphery of the high could allow a
vorticity max to ride around over the cold front and help kick off
convection if the center of the high ends up over the four
corners region. GFS struggles to break down the high, so rainfall
chances are slightly different on timing and intensity. Overall,
our convection chances may end up heavily influenced by the
outcome/location of the H5 high and southward progression of the
upper trough into the Great Lakes next week.

The end of the work week may see thunderstorm chances again if
the high can stay west of us, giving us a northwest flow pattern
aloft with embedded shortwaves.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Hutchinson...Palo Duro Canyon.

OK...None.

&&

11/99
Hazardous weather outlook, Aug 16, 2:52 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 PM CDT Fri Aug 16 2019

OKZ001>003-TXZ001>020-317-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 PM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Panhandles this
afternoon and tonight. Some of the storms may becomes severe with
damaging winds the main threat.

High temperatures are expected to warm to around 105 degrees in
Palo Duro Canyon, and in Armstrong and Hutchinson counties. A heat
advisory is in effect for these areas until 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Panhandles
Saturday and Saturday night and again Tuesday night through
Thursday. Some of the storms may become severe with damaging winds
the main threat.

High temperatures are expected to warm into the 105 to 108 degree
range in Palo Duro Canyon and parts of the central Texas Panhandle
Saturday, Sunday, and Monday. A heat advisory may become necessary
for these areas.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Special weather statement, Aug 16, 3:58 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT Fri Aug 16 2019

TXZ007-012-162245-
Potter TX-Moore TX-
458 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTER AND
SOUTHEASTERN MOORE COUNTIES UNTIL 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Masterson, or 19 miles south of Dumas, moving
northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fritch, Masterson, Four Way and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

If on or near Lake Meredith, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3549 10201 3572 10200 3587 10162 3543 10162
TIME...MOT...LOC 2157Z 242DEG 10KT 3559 10189

Ward
Special weather statement, Aug 16, 4:38 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
538 PM CDT Fri Aug 16 2019

TXZ007-008-012-013-162315-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
538 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Fritch, or 17 miles southwest of Borger, moving
northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fritch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3535 10175 3559 10184 3570 10150 3544 10135
TIME...MOT...LOC 2238Z 242DEG 10KT 3551 10164

Ward
Special weather statement, Aug 16, 4:58 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
558 PM CDT Fri Aug 16 2019

OKZ003-162345-
Beaver OK-
558 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knowles, or 18 miles east of Beaver, moving northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gate and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3678 10000 3667 10023 3685 10039 3700 10022
      3700 10000
TIME...MOT...LOC 2257Z 229DEG 10KT 3684 10020

Ward
Special weather statement, Aug 16, 5:15 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
615 PM CDT Fri Aug 16 2019

TXZ007-008-012-013-170000-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
615 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...SOUTHERN
HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES
UNTIL 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Borger, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Borger, Fritch, Skellytown, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3534 10188 3564 10194 3585 10123 3547 10110
TIME...MOT...LOC 2315Z 244DEG 24KT 3555 10148

Ward
Special weather statement, Aug 16, 5:55 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
655 PM CDT Fri Aug 16 2019

TXZ009-010-014-015-170030-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
655 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL
COUNTIES UNTIL 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of New Mobeetie, or 11 miles southeast of Miami, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3537 10066 3559 10070 3573 10049 3547 10031
TIME...MOT...LOC 2355Z 235DEG 14KT 3554 10056

Ward
Special weather statement, Aug 16, 6:08 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
708 PM CDT Fri Aug 16 2019

TXZ013-170045-
Carson TX-
708 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARSON COUNTY UNTIL 745
PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Panhandle, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Panhandle, White Deer, Skellytown and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3552 10162 3563 10129 3562 10109 3536 10109
      3530 10162
TIME...MOT...LOC 0008Z 253DEG 13KT 3546 10142

Ward

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
August 16, 6:29 PM CST to August 17, 12:18 AM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908478.